Background: In March and April 2018, more than 150 patients presented to hospitals in Illinois with coagulopathy and bleeding diathesis. Area physicians and public health organizations identified an association between coagulopathy and synthetic cannabinoid use. Preliminary tests of patient serum samples and drug samples revealed that brodifacoum, an anticoagulant, was the likely adulterant.
Methods: We reviewed physician-reported data from patients admitted to Saint Francis Medical Center in Peoria, Illinois, between March 28 and April 21, 2018, and included in a case series adult patients who met the criteria used to diagnose synthetic cannabinoid-associated coagulopathy. A confirmatory anticoagulant poisoning panel was ordered at the discretion of the treating physician.
Results: A total of 34 patients were identified as having synthetic cannabinoid-associated coagulopathy during 45 hospitalizations. Confirmatory anticoagulant testing was performed in 15 of the 34 patients, and superwarfarin poisoning was confirmed in the 15 patients tested. Anticoagulant tests were positive for brodifacoum in 15 patients (100%), difenacoum in 5 (33%), bromadiolone in 2 (13%), and warfarin in 1 (7%). Common symptoms at presentation included gross hematuria in 19 patients (56%) and abdominal pain in 16 (47%). Computed tomography was performed to evaluate abdominal pain and revealed renal abnormalities in 12 patients. Vitamin K1 (phytonadione) was administered orally in all 34 patients and was also administered intravenously in 23 (68%). Red-cell transfusion was performed in 5 patients (15%), and fresh-frozen plasma infusion in 19 (56%). Four-factor prothrombin complex concentrate was used in 1 patient. One patient died from complications of spontaneous intracranial hemorrhage.
Conclusions: Our data indicate that superwarfarin adulterants of synthetic cannabinoids can lead to clinically significant coagulopathy. In our series, in most of the cases in which the patient presented with bleeding diathesis, symptoms were controlled with the use of vitamin K1 replacement therapy. The specific synthetic cannabinoid compounds are not known.